Help
Subscribe


Submit Videos to GastroHep Read For FREE - Our full range of review articles
GastroHep.com - the global online resource for all aspects of gastroenterology, hepatology and endoscopy
GastroHep.com - the global online resource for all aspects of gastroenterology, hepatology and endoscopy Profile of Guido Tytgat Profile of Pete Peterson Profile of Peter Cotton Profile of Roy Pounder

Home

News
Journals
Review Articles
Slide Atlas
Video Clips
Online Books
Advanced Digestive Endoscopy
Classical Cases  
Conference Diary
PubMed
International GH Links
USA GH Links
National GH Links
National GI Societies
Other Useful Links




Emails on Gastroenterology and Hepatology
the National AIDS Treatment Advocacy Project
Visit the gastroenterology section of the EUMS

Classical Case Studies

GastroenterologyPancreas

Acute pancreatitis

Click a heading in the right-hand column to see the selected articles in that subject area

See any comments for this case

Suprabha MH Heggade and James Penston A rare complication of carbimazole therapy
Suprabha MH Heggade and James Penston, 14 October 2010

Abstract

A case of recurrent pancreatitis associated with the use of carbimazole is described and the relevant literature concerning this rare association is reviewed.

Case report

A 33-year-old woman was referred by the surgeons to the gastroenterology clinic with a history of recurrent epigastric pain radiating to her back associated with nausea and vomiting. Episodes of abdominal pain had occurred over a period of 7 months. On at least 3 occasions a diagnosis of pancreatitis was established.

The patient was diagnosed to have Grave’s disease in 2003. Initially, she was successfully treated with carbimazole, but later developed a recurrence of hyperthyroidism and resumed medication with the same drug in 2008. She remained on carbimazole up to her current presentation in May 2010.

She was receiving no other medication apart from oral contraceptives. Her medical history also included irritable bowel syndrome, depression, asthma, and tonsillectomy.

Figure 1 Chart showing episodes of pancreatitis and recurrent abdominal pain in relation to carbimazole treatment.

She lived with her partner and had a child aged 18 months. She did not consume alcohol and smoked 15 cigarettes per day.

On examination, she had proptosis but there were no other signs of hyperthyroidism. She had a symmetrical, soft goitre with clinical evidence of retrosternal extension. Chest and cardiovascular system were normal. Abdominal examination revealed tenderness to deep palpation over the epigastrium and right upper quadrant but there was no evidence of peritonism. There were no masses or organomegaly, no distension, and bowel sounds were normal.

Investigations

Laboratory tests

On admission the hemoglobin was 12.8g/dL, WBC 19.4 x10*9/L, platelets 553 x10*9/L, and MCV 88.0fL. Urea and electrolytes normal, CRP normal, albumin 37g/L, globulin 35g/l, ALT 17u/L, alkaline phosphatase 55u/L, bilirubin 6 umol/L and amylase 6131u/L; arterial blood gases showed pH of 7.4, pCO2 4.5kPa and pO2 13.5kPa. The CRP increased to 236mg/L and the albumin dropped to 31g/L following admission. Serial changes are shown in Figure 2.

Figure 2 Pattern of laboratory abnormalities during the most recent admission with acute pancreatitis. Logarithmic scale on y-axis.

Other blood tests

Thyroid function tests, fasting lipid profile, serum electrophoresis, immunoglobulins and calcium were within normal limits. ANCA was negative.

Imaging investigations

The ultrasound scan reported no stones in the gall bladder or common bile duct, and no biliary tract dilatation. CT scan showed no evidence of acute pancreatitis. MRCP ruled out biliary tract obstruction and choledocholithiasis; there were no stones in the GB and no signs of pancreatic disease.

Discussion

This patient gave a history of 6 months of upper abdominal pain, during which time she presented with the typical clinical picture and laboratory changes of acute pancreatitis on 3 occasions.

The causes of acute pancreatitis – using the now well-known mnemonic “I GET SMASHED” – are shown in Table 1.

Table 1 Causes of acute pancreatitis.

Idiopathic - Sphincter of Oddi dysfunction or microlithiasis
Gallstones - a common cause
Ethanol - a common cause
Trauma - penetrating wounds or blunt injuries
Steriods
Mumps - Paramyxovirus and CMV or EBV
Autoimmune disease - Polyarteritis nodosa, SLE, primary auto-immune pancreatitis
Scorpion stings - Tityus trinitatis and also snake bites
Hypercalcemia, hyperlipidemia, hypertriglyceridemia and hypothermia
ERCP or abdominal surgery
Drugs

At first, the etiology of the recurrent acute pancreatitis in this patient was uncertain. She had no history of gallstone disease and imaging on repeated occasions failed to show stones in the gall bladder or biliary tract. There was no history of alcohol excess. Screening for other underlying causes of acute pancreatitis – including hypercalcaemia, hyperlipidaemia and auto-immune disease – were negative. There was no imaging evidence of anatomical abnormalities associated with acute pancreatitis (for example, pancreas divisum or annular pancreas).

The recurrent nature of her presentation would argue against viral illness as the cause. There was no history of abdominal trauma, and the patient had not undergone any recent surgery or ERCPs.

Although rare, drug-induced acute pancreatitis is an increasingly recognized phenomenon [1]. According to a survey in Japan, 1% of all cases of acute pancreatitis are due to adverse drug reactions [2]. The commonly implicated drugs are shown in Table 2 but it must be recognized that the links between medication and this disease are often unclear [3,4]. Other drugs possibly associated with acute pancreatitis are also listed.

Table 2 Drugs causing acute pancreatitis.

Commonly implicated Possibly associated

azathioprine
sulfonamides
sulindac
tetracycline
valproic acid
didanosine
methyldopa
oestrogens
furosemide
6-mercaptopurine
pentamidine
5-aminosalicylic acid compounds
corticosteroids
octreotide

chlorothiazide and hydrochlorothiazide
metronidazole
nitrofurantoin
procainamide
colaspase
chlorthalidone
asparaginase
cimetidine
cisplatin
cytosine
arabinoside

It follows that a detailed drug history is essential in the assessment of patients with this condition. Usually, acute pancreatitis due to adverse drug reactions is mild and the prognosis is excellent.

This patient was receiving carbimazole. This drug is a very rare cause of acute pancreatitis and there have been only a few reports in the literature [1,5]. In one case report, a young female developed acute pancreatitis during treatment with carbimazole and this problem recurred on re-challenge [2], thus providing strong support for a cause and effect relationship. In every case reported, the episodes were mild and withdrawal of the drug resulted in no further attacks.

In summary, this patient demonstrates a rare causal link between carbimazole therapy and acute pancreatitis.

Learning points

  1. Drugs are an increasingly recognized cause of acute pancreatitis.
  2. Carbimazole is a very rare cause of acute pancreatitis.
  3. In this case, all other causes of acute pancreatitis were eliminated and the likelihood is that carbimazole was responsible.

This article was first published on GastroHep.com on 19 October 2010.

Authors

Suprabha MH Heggade MBBS and James Penston MD
Department of Medicine
Scunthorpe General Hospital
Scunthorpe, UK

Corresponding author

Suprabha Heggade
Department of Medicine
Castle Hill Hospital
Castle Road
HU16 5JQ
Email: suprabhahegde@yahoo.co.in

References

  1. Igarashi H, Ito T, Yoshinaga M, et al. Acetaminophen - induced acute pancreatitis. A case report. JOP 2009; 10(5): 550-3.
  2. Sekimoto M, Takada T, Kawarada Y, et al. JPN guidelines for the management of acute pancreatitis: epidemiology, aetiology, natural history, and outcome predictors in acute pancreatitis. J Hepatobiliary Pancreat Surg 2006; 13(1): 10-24.
  3. Badalov N, Baradarian R, Kadirawel I, et al. Drug-induced acute pancreatitis: an evidence-based review. Clin Gastroenterol Hepatol 2007; 5(6): 648-61.
  4. Balani AR, Grendell JH. Drug-induced pancreatitis: incidence, management and prevention. Drug Saf 2008; 31(10): 823-37.
  5. Marazuela M, Sanchez de Paco G, Jimenez I, et al. Acute pancreatitis, hepatic cholestasis, and erythema nodosum induced by carbimazole treatment for Graves’ disease. Endocr J 2002; 49(3); 315-8.

 
Go to top of page

YourComments

Go to top of page Email this page Email this page to a colleague

 16 September 2014

Advanced search
Close folder Gastroenterology
Mouth
Esophagus
Stomach & duodenum
Helicobacter pylori
Small intestine
Colo-rectum and anus
  Pancreas
Inflammatory bowel disease
Functional bowel disorders
Nutrition
Symptoms/signs of gastrointestinal disease
Basic science
Close folder Hepatology
Biliary tract
Viral hepatitis
Liver diseases
Cirrhosis and portal hypertension
Liver transplantation
Liver & other diseases
Pediatric hepatology
Basic science
Close folder Endoscopy
Upper endoscopy
ERCP
Colonoscopy
Endoscopic ultrasound
Technology
Practice issues

Blackwell Publishing


GastroHep.com is a Blackwell Publishing registered trademark
© 2014 Wiley-Blackwell and GastroHep.com and contributors
Privacy Statement
Disclaimer
About Us